Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Tridiagonalization of completely nonnegative matrices

Authors: J. W. Rainey and G. J. Habetler
Journal: Math. Comp. 26 (1972), 121-128
MSC: Primary 65F15
MathSciNet review: 0309290
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M = [{m_{ij}}]_{i,j = 1}^n$ be completely nonnegative (CNN), i.e., every minor of $ M$ is nonnegative. Two methods for reducing the eigenvalue problem for $ M$ to that of a CNN, tridiagonal matrix, $ T = [{t_{ij}}]$ ( $ {t_{ij}} = 0$ when $ \vert i - j\vert > 1)$), are presented in this paper. In the particular case that $ M$ is nonsingular it is shown for one of the methods that there exists a CNN nonsingular $ S$ such that $ SM = TS$.

References [Enhancements On Off] (What's this?)

  • [1] F. L. Bauer, Sequential reduction to tridiagonal form, J. Soc. Indust. Appl. Math. 7 (1959), 107–113. MR 0100345
  • [2] F. R. Gantmacher, Matrizenrechnung. II. Spezielle Fragen und Anwendungen, Hochschulbücher für Mathematik, Bd. 37, VEB Deutscher Verlag der Wissenschaften, Berlin, 1959 (German). MR 0107647
    F. R. Gantmacher, Applications of the theory of matrices, Translated by J. L. Brenner, with the assistance of D. W. Bushaw and S. Evanusa, Interscience Publishers, Inc., New York; Interscience Publishers Ltd., London, 1959. MR 0107648
    F. R. Gantmacher, The theory of matrices. Vols. 1, 2, Translated by K. A. Hirsch, Chelsea Publishing Co., New York, 1959. MR 0107649
  • [3] F. R. Gantmacher & M. G. KREĬN, Oscillating Matrices and Kernels and Small Oscillations of Mechanical Systems, 2nd ed., GITTL, Moscow, 1950; German transl., AkademieVerlag, Berlin, 1960. MR 14, 178; MR 22 #5161.
  • [4] J. H. Wilkinson, The algebraic eigenvalue problem, Clarendon Press, Oxford, 1965. MR 0184422

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F15

Retrieve articles in all journals with MSC: 65F15

Additional Information

Keywords: Tridiagonalization, tridiagonal matrices, completely nonnegative matrices, Hessenberg matrices
Article copyright: © Copyright 1972 American Mathematical Society